Tornadoes · United States · Florida · 2008
EF0 tornado, Dekle Beach, Florida, April 28, 2008
This EF0 tornado ran 0.3 miles across Taylor County on April 28, 2008, touching down at 1:06 PM EDT and reaching 30 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 28, 2008
- Touchdown
- 1:06 PM EDT (17:06 UTC)
- Lifted
- 1:08 PM EDT (17:08 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Taylor County
- Touchdown point
- 29.849, -83.620
- Lift-off point
- 29.850, -83.615
- Record number
- 0804281106-01
What the Weather Service recorded
A waterspout came ashore as a EF0 tornado at Dekle Beach and damaged several homes.
A waterspout developed just offshore of Dekle Beach and came ashore as an EF0 tornado. The tornado, which lasted a few minutes, caused major roof damage to three homes. Several other homes sustained minor damage to porches, screens and windows from wind-borne debris. The damage path included Dekle Beach, Palmetto and Mexico Roads. Power was knocked out at Dekle Beach.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 17:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Apr 28, 9:20 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 28, 9:20 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 AM EDT MON APR 28 2008
.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A COLD FRONT FROM
COLUMBUS GA TO DESTIN FL. LOCAL RADARS SHOWED A NARROW BAND OF
SHOWERS ALONG THE FRONT...MOVING TOWARD THE EAST AT 15 TO 20 MPH.
ALTHOUGH MUCH OF OUR AREA WILL GET (OR HAS ALREADY RECEIVED)
RAIN...RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN HALF AN INCH.
THIS IS WELL BELOW OUR THINKING FROM YESTERDAY...AS THE GULF
FRONTAL WAVE NEVER DEVELOPED TO ENHANCE THE RAINFALL AMOUNTS. SEVERE
STORMS STILL REMAIN UNLIKELY DUE TO WEAK MLCAPE AND VERTICAL WIND
SHEAR. WE WILL UPDATE OUR POP/QPF TO REFLECT RECENT RADAR TRENDS
AND RUC QPF. OTHERWISE...NO MAJOR CHANGES TO THE EARLY MORNING
FORECAST PACKAGE WILL BE NEEDED.
&&
.AVIATION...
AN AREA OF RAIN/EMBEDDED SHRA/TS AND MVFR-OCNL IFR CONDITIONS IN
ADVANCE OF COLD FRONT WILL CLEAR KDHN AND KPFN BETWEEN 14Z AND
15Z, AND KABY AND KTLH BETWEEN 15Z AND 17Z. WILL LIKELY EXTEND THE
TEMPO PERIOD FOR PCPN AT KVLD WITH THE 18Z TAF ISSUANCE. WINDS
WILL SHIFT FROM SLY TO NWLY AND INCREASE TO 10-15 KTS WITH THE
FRONTAL PASSAGE. MULTI-LAYERED CLOUDS WILL GRADUALLY DECREASE FROM
WEST TO EAST DURING THE LATE AFTERNOON THROUGH EVENING. NWLY WINDS
WILL DIMINISH TO AROUND 5 KTS THIS EVENING. MUCH DRIER AIR WILL
PRECLUDE FOG/MIST DEVELOPMENT DURING THE PRE-DAWN HOURS ON
TUESDAY.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 12 PM TO 6 PM CDT TUESDAY FOR THE
FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.
FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
COFFEE...DALE...GENEVA...HENRY...HOUSTON.
GA...RED FLAG WARNING FROM 1 PM TO 7 PM EDT TUESDAY FOR THE FOLLOWING
ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
THOMAS...TIFT...TURNER...WORTH.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.
FL...RED FLAG WARNING FROM 11 AM EDT /10 AM CDT/ TO 9 PM EDT /8 PM
CDT/ TUESDAY FOR THE FOLLOWING ZONES: BAY...CALHOUN...
DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
MADISON...TAYLOR...WAKULLA...WASHINGTON.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: BAY...CALHOUN...DIXIE...
FRANKLIN...GADSDEN...GULF...HOLMES...INLAND WALTON...
JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
MADISON...TAYLOR...WAKULLA...WASHINGTON.
GM...NONE.
&&
AVIATION...JAMSKI
REST OF DISCUSSION...FOURNIERHazardous weather outlook, Apr 28, 5:06 AM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 506 AM EDT MON APR 28 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-291000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 506 AM EDT MON APR 28 2008 /406 AM CDT MON APR 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS THIS MORNING...WILL BE ENDING FROM WEST TO EAST THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION. AN ISOLATED STRONG STORM IS POSSIBLE UNTIL THE FRONT PASSES. MARINERS SHOULD EXERCISE CAUTION LATE TONIGHT...ESPECIALLY ACROSS THE OFFSHORE WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... COOLER AND DRIER AIR WILL BUILD IN BEHIND THE FRONT. THE DRY CONDITIONS WILL AIDE THE SPREAD OF ANY WILDFIRES THAT DEVELOP TUESDAY AND WEDNESDAY. A GRADUAL WARM UP WILL BEGIN ON THURSDAY WITH THE NEXT CHANCE OF RAIN LATE FRIDAY INTO THE WEEKEND AS ANOTHER COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BARRY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 12:00Z
5.1 hours before the tornado, 90 km from the path. April 28, 2008.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -98 J/kg
- Surface CAPE
- 618 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
- 0-3 km lapse rate
- 5.6 K/km
Tallahassee Rgnl, FL (KTLH), 00:00Z
6.9 hours after it, 90 km from the path. April 29, 2008.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -226 J/kg
- Surface CAPE
- 63 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Perry (FPY), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 15:53 UTC | 76 | 68 | 190° 12 kt | 19 | 1013.2 | |
| 16:53 UTC | 75 | 68 | 200° 11 kt | 19 | 1012.9 | |
| 17:53 UTC | 79 | 68 | 250° 14 kt | 22 | 1012.2 | |
| 18:53 UTC | 81 | 67 | 230° 16 kt | 19 | 1011.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tallahassee radar (KTLH), 92 km away, was scanning. The volume nearest the touchdown began at 17:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:06 UTC | TORNADO 0 | Dekle Beach | Taylor, FL | NWS SURVEY TEAM ESTIMATES EF-0 DAMAGE FROM A WATER SPOUT THAT MOVED ASHORE AS A TORNADO AND CREATED A DAMAGE PATH THAT EXTENDED ABOUT A HALF MILE INLAND. SEVERAL HOMES DAMAGED BY AN APPARENT WATER SPOUT THAT CAME ASHORE. |
| 17:06 UTC | TORNADO | Dekle Beach | Taylor, FL | POSSIBLE TORNADO MAJOR DAMAGE TO 3 HOMES |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of April 28, 2008
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 9:30 AM EDT | EF0 | Cleveland, NC | 0.1 | 40 | $20,000 | ||
| April 28 | 1:10 PM EDT | EF1 | Halifax, VA | 0.9 | 240 | $500,000 | ||
| April 28 | 2:25 PM EDT | EF0 | Suwannee, FL | 0.1 | 50 | |||
| April 28 | 2:48 PM EDT | EF1 | Brunswick, VA | 16.0 | 250 | $705,000 | ||
| April 28 | 3:40 PM EDT | EF1 | City of Colonial Heights, VA | 1.0 | 80 | 21 | $2.0 million | |
| April 28 | 3:50 PM EDT | EF1 | Greensville, VA | 2.0 | 50 | $15,000 | ||
| April 28 | 4:05 PM EDT | EF3 | City of Suffolk, VA | 24.0 | 400 | 200 | $30 million | |
| April 28 | 4:10 PM EDT | EF0 | Southampton, VA | 0.3 | 30 | $5,000 | ||
| April 28 | 4:18 PM EDT | EF1 | Surry, VA | 0.3 | 30 | $74,000 | ||
| April 28 | 4:35 PM EDT | EF0 | James City, VA | 0.5 | 50 | $200,000 | ||
| April 28 | 4:40 PM EDT | EF1 | Isle of Wight, VA | 3.0 | 50 | $184,000 | ||
| April 28 | 4:45 PM EDT | EF1 | Mathews, VA | 0.3 | 50 | $50,000 | ||
| April 28 | 4:55 PM EDT | EF0 | Gloucester, VA | 11.0 | 50 | $20,000 | ||
| April 28 | 5:25 PM EDT | EF0 | Beaufort, NC | 0.2 | 20 | |||
| April 28 | 5:40 PM EDT | EF0 | Hyde, NC | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.